Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 68, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 11, 2011, 6:23 PM EDT for Aroostook County, Maine. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 11, 2011, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 117 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:30 PM EDT | HAIL 1 | 12 Nw Presque Isle, ME | |
| Jul 11, 7:05 PM EDT | HAIL 1 | 12 Nw Presque Isle, ME | TIME OF THE REPORT IS ESTIMATED. |
| Jul 11, 7:10 PM EDT | HAIL 1 | 11 Nw Presque Isle, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 5:01 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WUUS51 KCAR 112223 SVRCAR MEC003-112300- /O.NEW.KCAR.SV.W.0068.110711T2223Z-110711T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 623 PM EDT MON JUL 11 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITIES OF...PORTAGE...EAGLE LAKE...DEBOULLIE MOUNTAIN... * UNTIL 700 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF DEBOULLIE MOUNTAIN...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE LAKE...WINTERVILLE AND PERHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR NORTHERN MAINE. && LAT...LON 4717 6829 4677 6809 4674 6897 4696 6905 TIME...MOT...LOC 2222Z 258DEG 34KT 4686 6869 $$ HEWITT
2 follow-up statements
490 WWUS51 KCAR 112244 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 644 PM EDT MON JUL 11 2011 MEC003-112300- /O.CON.KCAR.SV.W.0068.000000T0000Z-110711T2300Z/ AROOSTOOK ME- 644 PM EDT MON JUL 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR CENTRAL AROOSTOOK COUNTY... AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WINTERVILLE...OR 9 MILES SOUTH OF EAGLE LAKE...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE LAKE...WINTERVILLE...PERHAM AND GUERETTE PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR NORTHERN MAINE. && LAT...LON 4676 6879 4699 6889 4717 6829 4677 6809 TIME...MOT...LOC 2244Z 250DEG 25KT 4692 6861 $$ HEWITT
090 WWUS51 KCAR 112256 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 656 PM EDT MON JUL 11 2011 MEC003-112300- /O.CON.KCAR.SV.W.0068.000000T0000Z-110711T2300Z/ AROOSTOOK ME- 656 PM EDT MON JUL 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR CENTRAL AROOSTOOK COUNTY... AT 650 PM EDT...SEVERE THUNDERSTORMS WERE REPORTED MOVING EAST. THESE STORMS WERE LOCATED NEAR WINTERVILLE AND NORTHWEST OF PERHAM AND MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE LAKE...WASHBURN...PERHAM...GUERETTE PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR EAGLE LAKE AND LONG LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR NORTHERN MAINE. && LAT...LON 4678 6862 4702 6872 4717 6829 4677 6809 TIME...MOT...LOC 2254Z 250DEG 25KT 4693 6848 $$ HEWITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:52 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 11, 5:52 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
552 PM EDT MON JUL 11 2011
.SYNOPSIS...
LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TONIGHT. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TONIGHT...THEN CROSS THE
REGION TUESDAY.&&
.NEAR TERM /THROUGH TUESDAY/...
UPDATE TO INCLUDE SVR TSTM WATCH INFORMATION FOR ALL ZONES EXCEPT
32...16...17...29...AND 30.
.NEAR TERM/THROUGH TUESDAY/...
AN AREA OF LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE
TONIGHT. A TROF WILL APPROACH FROM THE WEST AND MOVE THROUGH THE
REGION THIS EVENING. AT THE SAME TIME INSTABILITY AND SHEAR ARE
ALSO PRESENT ALONG WITH PLENTY OF MOISTURE. HAVE THEREFORE
INCLUDED ENHANCED WORDING IN THE FORECAST FOR GUSTY WINDS...HAIL.
THE POTENTIAL ALSO EXISTS FOR ROTATING STORMS AND FLASH
FLOODING...PLEASE SEE HYDROLOGY PORTION OF THIS DISCUSSION. FOR
TUESDAY STRONG COLD FRONT WILL MOVE ACROSS THE STATE LATER IN THE
DAY WITH POSSIBLE STRONG THUNDERSTORMS AS WELL...SO WILL ALSO
INCLUDE ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAIN. FOR POPS
HAVE INITIALIZED GRIDS WITH A BLEND OF THE SREF AND ECMWF. HAVE
THEN MADE SOME MANUAL ADJUSTMENT TO INCREASE POPS IN HIGHEST
PROBABILITY AREAS. HAVE USED A BLEND OF THE NAM12 AND GMOS FOR
WINDS. THE GMOS WAS USED FOR TEMPERATURE AND DEW POINT BUT WILL
USE NAM12 FOR COASTAL WATERS TEMPERATURES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL BE WINDING DOWN TUESDAY NIGHT
AS THE FRONT EXITS THE REGION. SURFACE HIGH PRESSURE WILL BEGIN TO
BUILD INTO THE AREA ON WEDNESDAY. MEANWHILE...AN UPPER TROUGH WILL
MOVE ACROSS NORTHERN NEW ENGLAND ALLOWING SCATTERED SHOWERS TO
DEVELOP OVER NORTHERN PORTIONS OF MAINE. THESE WILL BE SHORT-LIVED
AND WILL DISSIPATE EARLY WEDNESDAY EVENING AS DAYTIME HEATING IS
LOST. THE AFOREMENTIONED HIGH WILL MAKE ITS REAL PUSH EAST WEDNESDAY
NIGHT AND THURSDAY SO EXPECT THE WEATHER TO BE DRY WITH MOSTLY CLEAR
SKIES FOR THE END OF THE SHORT TERM. TEMPERATURES WILL BE A BIT
COOLER ON WEDNESDAY THAN THURSDAY...ESPECIALLY IN NORTHERN AREAS
WHERE CLOUDS WILL BE THICKER. EXPECT GENERALLY LOWER 70S NORTH WITH
UPPER 70S DOWNEAST DUE TO DOWNSLOPING ON WEDNESDAY...THEN UPPER 70S
TO AROUND 80 ACROSS MOST OF THE FORECAST AREA THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG HIGH PRESSURE PERSISTS WITH NORTHWESTERLY FLOW ALOFT OVER
CWA THROUGH SUNDAY MORNING. THEN... WEAK SHORTWAVE EMBEDDED IN NW
FLOW MOVES THROUGH AND COMBINES WITH DEVELOPING WEAK SOUTHWEST
FLOW AT SURFACE. RESULT IS INCREASING CHANCE FOR SHOWERS THROUGH
END OF PERIOD.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
NEAR TERM: MVFR/IFR CONDITIONS ARE EXPECTED TONIGHT AND TUESDAY AS
SHOWERS...THUNDERSTORMS AND AREAS OF FOG DEVELOP.
SHORT TERM: MVFR CONDITIONS IN SHOWERS EARLY TUESDAY NIGHT...WITH
IFR POSSIBLE AT KBHB IN FOG THROUGH THE OVERNIGHT. EXPECTED AT ALL
SITES BY WEDNESDAY MORNING AND SHOULD CONTINUE THROUGH THURSDAY.
SCATTERED SHOWERS MAY BRING OCCASIONAL MVFR CEILINGS AT THE
NORTHERN TERMINALS WEDNESDAY AFTERNOON.
&&
.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS 40 FOR WINDS.
FOR WAVES: A SOUTHERLY FETCH CONTINUES TO DEVELOP FROM THE GULF OF
MAINE SOUTHWARD AND IS EXPECTED TO PERSIST UNTIL A COLD FRONT
RESULTS IN WIND SHIFT LATER TUESDAY. SEA SURFACE TEMPERATURES IN
THE NORTHWESTERN PORTION OF THE GULF OF MAINE STILL IN THE LOW 50S
AND SUSPECT THAT LOW LEVEL INVERSION COULD RESULT IN WAVE MODEL
WINDS TOO STRONG ACROSS PORTIONS OF THE GULF OF MAINE. SO WILL
INITIALIZE WITH NAM/SWAN AND LOWER WAVE HEIGHTS 1 FOOT TO
COMPENSATE FOR MARINE LAYER. WILL ISSUE SCA FOR SEAS FROM 09Z INTO
TUESDAY EVENING.
SHORT TERM: SWELLS OF 4-5 FT EXPECTED EARLY TUESDAY NIGHT...THE
THESE SHOULD RECEDE THROUGH THE NIGHT. THE OTHER CONCERN FOR
TUESDAY NIGHT WILL BE AREAS OF FOG REDUCING VISIBILITY TO A MILE
OR LESS. OTHERWISE...THE REST OF THE PERIOD SHOULD BE QUIET AS
HIGH PRESSURE BUILDS OVER THE WATERS.
&&
.HYDROLOGY...
CONDITIONS STILL LOOK FAVORABLE FOR FLASH FLOODING THIS
EVENING FOR MUCH OF NORTHERN MAINE. THE RUC STILL INDICATES A POTENT
LOW LEVEL JET TO DEVELOP TONIGHT ALONG WITH HIGH PWATS AND DEEP WARM
CLOUD DEPTH...SUGGESTING THAT HEAVY DOWNPOURS AND TRAINING CELLS ARE
POSSIBLE. THE 3KM HRRR MODEL IS ALSO SHOWING TRAINING IS POSSIBLE
THIS EVENING...ESPECIALLY ACROSS AROOSTOOK...N SOMERSET...N
PISCATAQUIS AND N PENOBSCOT COUNTIES. UNFORTUNATELY IT IS THESE
AREAS THAT HAVE SEEN THE BULK OF RAIN THIS SEASON SO THE SOIL IS
ALREADY SATURATED. THEREFORE IT WILL NOT TAKE MUCH TO CREATE PURE
RUNOFF. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY THROUGH
THIS EVENING.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM TO 8 PM EDT
TUESDAY FOR ANZ050-051.
&&
NEAR TERM...MIGNONE
SHORT TERM...HASTINGS
LONG TERM...PJR
AVIATION...MIGNONE
MARINE...MIGNONE/HASTINGS
HYDROLOGY...Hazardous weather outlook, Jul 11, 3:30 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT MON JUL 11 2011 MEZ001>006-010-011-015>017-029>032-121930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL...POSSIBLE ROTATING STORMS AND POSSIBLE FLASH FLOODING WILL DEVELOP IN AROOSTOOK COUNTY THIS AFTERNOON AND MOVE SOUTHWARD TOWARDS PISCATAQUIS...PENOBSCOT AND NORTHERN WASHINGTON COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS POSSIBLE AGAIN LATE TUESDAY MORNING INTO THE AFTERNOON. THESE STORMS MAY BE POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-121930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:25 PM EDT | Small Craft Advisory for Hazardous Seas | CAR | 22 hr | |
| Jul 11, 4:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
| Jul 11, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Jul 11, 4:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 54 min |
| Jul 11, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 67 min |
| Jul 11, 5:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 34 min |
| Jul 11, 6:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 11, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 43 min |
| Jul 11, 7:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
| Jul 11, 7:03 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 57 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.